The Dangers of Gabapentin Abuse
Gabapentin is a drug that has been controversial ever since it hit the prescription medication marketplace more than a decade ago. Also known as Neurontin, this medication is approved for treating epilepsy, but has been overprescribed for a number of other conditions. Gabapentin abuse is common because it is prescribed so often, but also because it is a psychoactive drug. If you are being prescribed this medication, be aware of the risks and dangers associated with it.
What Is Gabapentin?
Gabapentin is a medication that is chemically related to the natural neurotransmitters that act in our brains to send messages. Although it is approved only for the use of preventing seizures, it can also relive pain and many doctors prescribe it for this purpose. Because it acts in the brain, gabapentin is a drug that is considered to be mind-altering. It does not, though, impact the reward system of the brain, as highly addictive drugs do. For this reason, the government has listed gabapentin as being a low-risk drug for addiction.
What Are the Risks Associated With Taking Gabapentin?
Gabapentin is generally a safe drug when taken according to a doctor’s instructions, but there are some risks. Side effects can include sleepiness, loss of coordination, trouble with vision, and dry mouth. Less common side effects are weight gain, edema, fever, headaches, abnormal thoughts, diarrhea, coughing, tremor, chest pain, shortness of breath and chills. Very serious symptoms include dark urine, suicidal thoughts, tarry stools, rashes and fever. If you experience any of these, see your doctor right away.
Gabapentin (or Neurontin) abuse is another risk associated with taking this medication. Although not classified as addictive, any mind-altering substance is susceptible to abuse. Taking more of the medication than directed or when it is not needed could lead to dangerous and unnecessary side effects.
Is Gabapentin Addictive?
Although this medication is not considered to be chemically addictive, you can experience addictive-like behaviors and symptoms if you abuse it. For instance, you can develop withdrawal symptoms when you try to stop using gabapentin, which can make quitting difficult. These symptoms can be uncomfortable, painful and even harmful. They include cold and flu-like symptoms, chest pain, vomiting, restlessness, anxiety, headaches, light sensitivity, confusion and disorientation. Some cases of withdrawal from gabapentin have reportedly lasted for months.
Gabapentin can also cause psychological dependence that is different from a true chemical addiction. You can get used to the relaxed and pleasant feeling you get from taking the medication and find it difficult to stop.
If you find that you are struggling to stop using gabapentin, or if you have started to use it in a way that was not directed by your doctor, you could be headed down a dangerous path. Speak to your doctor or an addiction expert to get the help you need to give up the habit.